Can Antidepressants Make You Feel Emotionally Numb?

Emotionally Numb
Jamie Grill/Getty Images

Question:  My antidepressant is doing a great job with making me feel not depressed. The trouble is, I don't seem to be feeling much of anything. I don't feel sad, but I don't feel extremely happy either. It's like I am emotionally numb. Is it possible that my antidepressant is making me feel this way? Is there anything I can do about it?

Answer:  The effect that you are describing as being "emotionally numb" is called "emotional blunting."

People who report experiencing this type of emotional side effect from their antidepressant may report such symptoms as:

  • Being less able to cry when it would be an expected reaction
  • Feeling less empathy for the feelings of others
  • Not being able to respond with the same degree of positive emotion that they normally would

Emotional blunting seems to often occur along with sexual side effects, like decreased sexual pleasure and interest. One small study found that about 80 percent of those with sexual side effects also experienced some degree of emotional blunting.

Unfortunately, this phenomenon it not well understood at this point so it is not known exactly what might cause it to happen. According to Ron Pies, M.D., there is some clinical evidence that certain antidepressants which increase the amount of serotonin in your brain, called serotonin reuptake inhibitors (SSRIs), can cause emotional blunting.

He feels that this effect probably occurs because the antidepressant is causing to the person to have a bit more serotonin than what they need.  Although SSRIs seem to be the most common culprits, there have been reports of the serotonin and norepinephrine reuptake inhibitors (SNRIs) and certain mood stabilizers causing emotional blunting as well.

Dr. Pies says that it doesn't happen in most patients using the drugs, but does affect around 10 to 20 percent of the patients on SSRIs that he has seen.  

Not everyone who experiences emotional blunting will find it to be a troubling side effect., however. For some, it may be seen as a welcome relief from the extreme emotion that the person was previously feeling. Or it might not be severe enough to really interfere with a person's quality of life.  In some people, however, it will be enough of a problem that they will want to seek help from their physician.

According to Pies, there are a few different options for people who are experiencing emotional blunting.   The answer, he suggests, is to either lower the person's medication dose or to change them to a different type of antidepressant. Sometimes, he says he might also add an additional medication which can counteract the blunting effect.

If you haven't already spoken with your doctor about feeling emotionally numb from your antidepressant, this would be a good idea.

The goal of treatment is to help you feel not just less depressed, but also as normal as you possibly can. Your doctor will be able to suggest possible strategies for achieving these goals.

Sources:

Borchard, Therese J.  "Do Antidepressants Dull Your Emotions? An Interview with Ron Pies, M.D."  Psych Central.  Psych Central.  Last reviewed: By John M. Grohol, Psy.D. on June 4, 2009.  Accessed:  October 19, 2015.

Goodwin, G.M.  "Emotional blunting in anxiety and depression: neurobiology and psychopathology."  Medicographia.  34 (2012):295-299.

Opbroek, Adam, Pedro L. Delgado, Cindi Laukes, Cindy McGahuey, Joanna Katsanis, Francisco A. Moreno and Rachel Manber.  "Emotional blunting associated with SSRI-induced sexual dysfunction.  Do SSRIs inhibit emotional responses?"  International Journal of Neuropsychopharmacology.  5 (2002):  147-151.

Price J. and M. Goodwin.  "Emotional blunting or reduced reactivity following remission of major depression."  Medicographia.  31 (2009):  152-156.

Continue Reading